Calpol Paediatric suspension

Chart adapted from the World Health Organization guidelines on fever management in children

The World Health Organization guidelines on fever management state that when a child presents with fever, danger signs should be looked for. These include an inability to drink, persistent vomiting, convulsions, lethargy or unconsciousness, stridor in a calm child or severe malnutrition. If these signs are present, the patient must be referred immediately for specialist management.8

The symptomatic fever, associated with distress due to non-specific respiratory infections, diarrhoea and other infections, is managed with paracetamol.2

Chart showing reduction of temperature after paracetamol. Adapted from Wong et al. 2001.

This was a randomised, double-blind multicentre trial involving febrile children aged 6 months to 6 years who were given a dose of paracetamol (acetaminophen) 12 mg/kg (n=210). A downward slope in temperature was seen at the 15-minute time point. Maximal rate of temperature reduction was reached at 60 minutes in the paracetamol group.6

As effective as ibuprofen at doses of 10 mg/kg9

Chart showing the reduction of temperature in children given paracetamol 10 mg/kg or ibuprofen 10 mg/kg. Adapted from Vauzelle et al. 1997

This was a randomised, double blind, multicentre trial with 116 children aged 4.1 years (± 2.6 years) with a fever related to an infectious disease and a mean baseline temperature of 39°C (± 0.5°C), who were treated with either single doses of ibuprofen 10.3 mg/kg (± 1.9 mg/kg) or paracetamol 9.8 mg/kg (± 1.9 mg/kg). The children’s rectal temperature was regularly monitored for 6 hours. Tmax is the time that elapsed between first dose of drug administration and lowest temperature observed between the 0-6 hours.9

When given to children with fever, both paracetamol 10 mg/kg and ibuprofen 10 mg/kg were similar in reduction of temperature in the time between dosing and achieving lowest temperature during 0-6 hours.9

Chart showing the reduction of temperature in children given paracetamol 15 mg/kg or ibuprofen 10 mg/kg. Adapted from Autret-Leca et al. 2007

A randomised, single-dose, double-blind study in children from 3 months to 12 years old (N = 301) with non-serious fever received either paracetamol 15 mg/kg or ibuprofen 10 mg/kg. Mean temperature in both groups were 38.9°C at baseline. Primary outcome was tympanic temperature reduction over the following 8 hours post first dose administration.

Both paracetamol 15 mg/kg and ibuprofen 10 mg/kg had similar (not significant) reductions in temperature. The mean area under the curve (AUC) was -7.66°C and -7.77°C, respectively.10

Effective as pain-relief in children11

Chart showing significant pain relief from paracetamol vs. placebo as assessed by children and their parents. Adapted from Schactel et al. 1993.

This was a randomised, single-dose, double-blind, placebo-controlled study in children aged 2-12 years with acute sore throat treated with paracetamol 15 mg/kg, ibuprofen 10 mg/kg or placebo. Paracetamol showed significant pain relief vs. placebo from 1-hour post dose, which was sustained until 4 hours after dosing based on the children’s assessment of their pain.The parents’ assessment of changes in pain intensity seen in their children reflected the same.11

An unsurpassed tolerability profile among children’s over-the counter analgesics/antipyretics3,12

Happy child with his mother

When compared to non-steroidal anti-inflammatory drugs (NSAIDs) e.g. ibuprofen, paracetamol is preferred because it is gentle on tiny tummies,1,3 has a lower risk of bleeding complications in certain vector-borne diseases like dengue2 may be suitable for children with dehydration12 and does not interact with as many other medicines like ibuprofen does.2

In a literature review of 23 clinical studies of paracetamol involving children, the safety data showed that paracetamol had comparable safety to ibuprofen and ketoprofen in short-term treatment of fever.3

What can Calpol peadiatric suspension do for Ollie?

Baby smiling

Ollie’s got a fever

Ollie’s 1 years old and has been having a fever for the past two days. His mum is worried because he’s been fussy and not eating well. She wants something to help him get rid of the fever and at the same time, something that is suitable for him.

Calpol paediatric suspension 3 months - 6 years old would help Ollie feel better by reducing his fever quickly and effectively.

  • Product Information

    S0 CALPOL Paediatric Suspension. Reg no: B/2.7.767. Each 5 ml suspension contains 120 mg Paracetamol. Preservatives: Methyl Hydroxybenzoate 0,1 % m/v, Propyl Hydroxybenzoate 0,02 % m/v. Alcohol Free.

    GlaxoSmithKline Consumer Healthcare South Africa (Pty) Ltd. 39 Hawkins Avenue, Epping Industria 1, Cape Town, 7460. Reg. No: 2014/173930/07. For full prescribing information refer to the professional information approved by the medicines regulatory authority. For any further information, including safety, please contact the GSK Hotline on +27 11 745 6001 or 0800118274.

    Trademarks are owned by or licensed to GSK group of companies

    Always read the label before use.

Calpol paediatrics

Calpol Paediatric suspension pack shot

Calpol Paediatric is pink coloured and contains colourant 3 months – 6 years

Calpol Paediatrics product details

  • Calpol Paediatric suspension 3 months – 6 years

    Ingredients: Paracetamol 120 mg (per 5ml)

    Also includes:

    Methyl Hydroxybenzoate 0.1% m/v , Propyl hydroxybenzoate 0.2% m/v. Alcohol free.

    WARNINGS AND SPECIAL PRECAUTIONS:

    This product contains paracetamol which may be fatal in overdose. Do not use with any other paracetamol-containing products. The concomitant use with other products containing paracetamol may lead to an overdose. In the event of overdosage or suspected overdose and notwithstanding the fact that the person may be asymptomatic, the nearest doctor, hospital or Poison Centre must be contacted immediately.

    Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.

    Underlying liver disease increases the risk of paracetamol-related liver damage. Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication.

    Causes of hepatic dysfunction/failure have been reported in patients with depleted glutathione levels, such as those who are severely malnourished, anorexic, have a low body mass index, are chronic heavy users of alcohol or have sepsis.

    In patients with glutathione depleted states the use of paracetamol may increase the risk of metabolic acidosis.

    If symptoms persist, medical advice must be sought.

    CONTRA-INDICATIONS:

    CALPOL is contra-indicated in patients with known hypersensitivity to paracetamol or excipients.

    SIDE- EFFECTS:

    Sensitivity reactions resulting in reversible skin rash or blood disorders may occur. Cases of thrombocytopenic purpura, haemolytic anaemia and agranulocytosis have been recorded. CALPOL should be used with caution in hepatic or renal dysfunction. Patients suffering from liver or kidney disease should take paracetamol under medical supervision. Papillary necrosis has been reported after prolonged administration.

    Patients with the rare hereditary condition of sorbitol intolerance should not take CALPOL Paediatric Suspension.

Learn more

Calpol Paediatrics dosing chart

Dose your child correctly with Calpol

Infants under three months: NOT RECOMMENDED

May be given three to four times daily but with an interval of 4-6 hours between each dose. Consult your doctor if no relief is obtained with the recommended dosage.17

DO NOT USE CONTINUOUSLY FOR LONGER THAN TEN DAYS WITHOUT CONSULTING YOUR DOCTOR.

Get it now

Mother with baby

When to refer children with fever

Learn more about “red-flag” symptoms when children present with fever.

Learn more

Paracetamol chemical structure

The science of paracetamol

Learn more about paracetamol – the basics, its mechanism of action and more.

Learn more